Acute cauda equina syndrome following orthopedic procedures because of epidural anesthesia.
Surg Neurol Int. 2018;9:81
Authors: Shields LBE, Iyer VG, Zhang YP, Shields CB
Background: Cauda equina syndrome (CES) is a uncommon complication of spinal or epidural anesthesia. It’s attributed to direct mechanical damage to the spinal roots of the cauda equina that will end in saddle anesthesia and paraplegia with bowel and bladder dysfunction.
Case Description: The primary affected person underwent a hip substitute and acquired 5 mL of 1% lidocaine epidural anesthesia. Postoperatively, when the affected person developed an acute CES, the lumbar magnetic resonance imaging (MRI) scan demonstrated clumping/posterior displacement of nerve roots of the cauda equina in line with adhesive arachnoiditis attributed to the affected person’s earlier L4-L5 lumbar decompression/fusion. The second affected person underwent spinal anesthesia (injection of 10 mg of isobaric bupivacaine for an epidural block) for a complete knee substitute. When the affected person developed an acute CES following surgical procedure, the lumbar MRI scan confirmed an irregular T2 sign within the conus and decrease thoracic spinal wire over four.three cm.
Conclusions: Acute CES needs to be thought of in sufferers present process spinal or epidural anesthesia for joint substitute surgical procedure. Immediate analysis with MRI research might result in acceptable medical/surgical measures to reverse the deficit.
PMID: 29721359 [PubMed]